What can be done to get off in­sulin in­jec­tions?

The News Herald (Willoughby, OH) - - Your Daily Break - Keith Roach

DEAR DR. ROACH » My doc­tor placed me on in­sulin for di­a­betes be­cause I was not able to bring my glu­cose be­low 100. The blood­work re­sults are now 120 glu­cose and 6.6 he­mo­glo­bin A1C. I have been av­er­ag­ing 6.5 he­mo­glo­bin A1C for over two years. I have been tak­ing glu­cose read­ings three times a day, with re­sults be­tween 108 and 147 mg/dl. My blood pres­sure reads 117/61, and my heart rate av­er­ages 55. All my blood­work is within nor­mal lim­its. I’m 65 years old and was won­der­ing if tak­ing the in­sulin is needed at this time. I still work, and I’m very ac­tive for my age. I take 15 units of in­sulin in­jec­tions at night be­fore bed. I also take XIGDUO XR 10 mg/1,000 mg in the morn­ing after break­fast. The other med­i­ca­tion I take is 10 mg of sim­vas­tatin be­fore bed­time for my choles­terol, which is within the limit when I do my blood­work. What can I do to get off the in­sulin? — S.R. DEAR READER » I un­der­stand why peo­ple want to stop tak­ing in­sulin. Many peo­ple do not like giv­ing them­selves an in­jec­tion ev­ery day. How­ever, it is hard to ar­gue with the suc­cess you have had on your cur­rent reg­i­men. Your blood sug­ars, con­firmed by your A1C, are in the near-nor­mal range, and your re­sults are very close to what most ex­perts would rec­om­mend.

An­other con­sid­er­a­tion is that the in­sulin you are tak­ing keeps your own pan­creas from hav­ing to make in­sulin. This might help your long-term abil­ity to reg­u­late blood sugar. Your in­sulin is a long-act­ing form of hu­man in­sulin, which is the most nat­u­ral way of re­plac­ing the in­sulin your body can’t make enough of. You also take a po­tent com­bi­na­tion of oral medicines to help the in­sulin work better.

I spoke with one ex­pert, who said she would con­sider look­ing at your body’s abil­ity to make in­sulin (through a blood test called a C-pep­tide level). If that level were low, it would be un­likely that you would have suc­cess go­ing off in­sulin.

If you still feel strongly about try­ing to get off in­sulin, speak to the doc­tor man­ag­ing your di­a­betes about try­ing to slowly ta­per off the in­sulin, go­ing down one or two units a day ev­ery week or so. Do not try this with­out dis­cussing with your doc­tor; he or she would need to mon­i­tor your sug­ars very care­fully dur­ing the process.

DEAR DR. ROACH » I was di­ag­nosed three months ago with os­teoarthri­tis in my knees, in­clud­ing an itchy rash on my right thigh, which is dor­mant for some hours dur­ing the day; other times, it is al­most un­bear­able. I have started some over-the-counter sup­ple­ments, in­clud­ing boswellia and turmeric, with good re­sults for the knee pain. But the rash con­cerns me. DEAR READER » Os­teoarthri­tis and rash nor­mally do not go to­gether. There can be sev­eral types of skin changes in a dif­fer­ent con­di­tion, rheuma­toid arthri­tis, which gen­er­ally does not af­fect the knees as much as it does the hands and wrists. So, I sus­pect that the joint and skin prob­lems are sep­a­rate is­sues.

This time of year, when I hear about itchy rashes, I look for dry skin changes such as eczema. I of­ten tell peo­ple to start with some mois­tur­iz­ers, es­pe­cially ap­plied after bathing. If symp­toms con­tinue and I can­not make a di­ag­no­sis by exam, I will re­fer to a der­ma­tol­o­gist.

I am glad you are hav­ing a good re­sponse to the sup­ple­ments. Both boswellia and turmeric present some ev­i­dence that they may ben­e­fit peo­ple with os­teoarthri­tis, and have a gen­er­ally fa­vor­able side ef­fect profile.

Con­tact Dr. Roach at ToYourGoodHealth@med. cornell.edu.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.